Went to the Doctor and the Doctor said…

She wasn’t best pleased with the increased dose; understandable, since she had been somewhat reluctant to prescribe to begin with, as any reputable doctor would be, given my recent medical history. However, she ordered some blood tests to make sure my thyroid wasn’t kicking it in as well,  and she wrote me a scrip for Vivelle .1 (the same dosage I had upped myself to). My gut level feeling is that this is going to be the solution for me, once my body come out of the state of severe depletion and stabilizes a bit.

She also wrote me a scrip for Cymbalta (duloxetine), an SNRI (selective serotonin norepinephrine reuptake inhibitor) – the theory being that these drugs have many of the same neural effects as estrogen, and can act as compliments with HRT.  Despite understanding (to some extent) the science, theory, and reason behind prescribing the drug, I am extremely reluctant to go the next step and take it; even more so as my insurance will not cover Cymbalta but bumps me over to Effexor (venlafaxine), which is in the same general class of drugs but has a longer history of use and a longer list of undesirable effects, many of which are the very same effects I’m already suffering from.

Besides all that, and despite all evidence to the contrary, I’m completely resistant to messing my body and mind about with drugs – there’s no such thing  as a free lunch and you always end up paying the check one way or the other. Taking an aspirin now and again is one thing; taking major mood altering drugs on a daily basis is another altogether, and I fear the cost of that decision.  Now, taking estrogen (a major mood and body altering chemical) I can justify in two major ways:

1) It’s a naturally occurring substance in my body- if it hadn’t been for medical intervention, I’d be making my own, as I have for the majority of my life. I’m not adding something new to the mix, I’m replacing something that had been artificially removed.

2) Life without it was unbearable. It wasn’t the hot flashes, nor the night sweats, unpleasant as those were – it was the crushing fatigue, the overwhelming depression, the body discomfort and pain, the lack of anything resembling a “quality of life”.  I’m not willing to live that way, which is what it boils down to – and I *know* estrogen works for me, it’s been doing so reliably for years.

Adding something artificial, with a host of possible effects – that honestly scares me far more than any increased risk of recurrence caused by estrogen, especially as I’m just coming out of what has been a period of extreme flux (physically, emotionally, and mentally). It’s been such a long hard year, I’m only just beginning to stabilize, can I not rest?

The problem is that I agreed to try it, as a condition of HRT.

The problem is that I don’t want to.

Advertisements
This entry was posted in breast cancer, cancer treatment, chemopause, recovery and tagged , , , , , , . Bookmark the permalink.

2 Responses to Went to the Doctor and the Doctor said…

  1. Aunt Soozie (Susan Rubin) says:

    Hmmm…. I don’t know… maybe you could negotiate with the doctor this way… it would be good to know what the HRT is doing versus what the Cymbalta is doing… if you start both around the same time you won’t know what is doing what… good effects or side effects… better to start one and give it a go and then add the other (Cymbalta) if and when you need it. Cymbalta is a good drug but way expensive retail. Some doctors are still getting samples of it so maybe they could hook a girl up… if you tell the doc that your insurance won’t cover it. but, yeah, I think it’s good medicine, unless in the case of an emergency… to start just the HRT and not add something else until you know how your body is going to react to that change. if you developed an allergic reaction, a rash, some other type of symptom how would you know which med to stop?
    Yeah, tell her Susan said that and see what she says back…. you could at least stall her on the Cymbalta. Email me if you wanna know more about Cymbalta in particular. Lots of experience with it… and HUGS!!!

  2. dropjohn says:

    I’m NOT stopping my ERT – I finally feel my ‘self’ again. Some of the physical complaints remain, but greatly diminished, to an utterly livable level, and I’ve got my ‘self’ back.

    And so far, I’m not adding the Effexor – I can’t afford the Cymbalta, so I filled the scrip for Effexor, and it’s sitting on the counter unopened.

    I’m giving it at least a month at a steady state before I change anything again.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s